- Category: HBV Treatment
- Published on Sunday, 12 September 2010 00:00
- Written by Liz Highleyman
Developing hepatic flares, or sudden increases in liver enzymes or viral load, while undergoing nucleoside/nucleotide analog therapy for chronic hepatitis B did not increase the likelihood of sustained viral clearance and led to decompensated liver failure in some patients, researchers reported in the July 2011 Journal of Viral Hepatitis.
N-P. Zhang from Erasmus University Medical Center in Rotterdam and colleagues estimated the frequency and evaluated the outcomes of hepatitis flares during or after stopping hepatitis B treatment with nucleoside/nucleotide analogs, a drug class that includes lamivudine (Epivir-HBV), entecavir (Baraclude), adefovir (Hepsera), and tenofovir (Viread).
Flares in people with chronic hepatitis B virus (HBV) infection typically indicate worsening or recurrence of active viral replication and immune response to increasing virus. Flares are often detrimental, but they sometimes may lead to sustained immune control of HBV and disease remission, the researchers noted as background. As the immune system attacks HBV in hepatocytes (liver cells), the damaged or dying cells release alanine aminotransferase (ALT). Sudden ALT elevations signal an inflammatory response that could potentially either clear the virus or lead to further liver damage.
The present analysis included 227 patients who received a total of 351 courses of nucleoside/nucleotide analog therapy for chronic hepatitis B (that is, some people were treated more than once).
- Nucleoside/nucleotide analog therapy was discontinued after 149 courses of treatment (other patients remained on ongoing therapy).
- A total of 27 flares were observed during 9779 patient-months of observation while on treatment, for an estimated frequency of 3.2 per 100 person-years.
- People treated with lamivudine were the most likely to experience on-treatment hepatic flares (4.9 per 100 person-years).
- 20 out of 27 flares that occurred while on treatment (74%) were associated with development of drug resistance, all in patients taking lamivudine.
- Participants experienced 17 flares following 149 nucleoside/nucleotide discontinuations (11%), occurring a median 3.5 months after stopping therapy.
- No flares were observed among 51 participants who switched to other antiviral agents.
- None of the flares occurring during or after discontinuation of nucleoside/nucleotide analog therapy were associated with sustained viral clearance or disease remission.
- In 7 cases flares were associated with decompensated liver failure.
Based on these findings, the investigators concluded, "In this study, flares related to [nucleoside/nucleotide analog] therapy never led to immune control and sustained disease remission, and sometimes resulted in decompensated liver disease."
Investigator affiliations: Department of Gastroenterology & Hepatology and Department of Epidemiology & Biostatistics, Erasmus MC University Medical Center Rotterdam, Rotterdam, Netherlands; Department of Gastroenterology and Hepatology, Zhongshan Hospital, Fudan University, Shanghai, China.
NP Zhang, JGP Reijnders, M Perquin, et al. Frequency and clinical outcomes of flares related to nucleos(t)ide analogue therapy in patients with chronic hepatitis B. Journal of Viral Hepatitis 18(7):e252-e257 (abstract). July 2011.